Jump to content
CrazyBoards.org

Recommended Posts

Ok, so I was prescribed abilify last spring for anxiety and some depressive symptoms. After the initial tiredness side effect wore off, I didn't have any negative side effects. I could sleep better than I could ever before in my life, I had more motivation and energy, and I felt better overall. I took about 10mg until January when I started weaning off because I was worried about side effects like weight gain and blood sugar levels etc and just overall negative effect on my metabolism in the long term and wasn't sure if I really needed it for anxiety anymore anyway since I was sure the anxiety was just a side effect of a previous medication I went off of.

Besides the initial tiredness when first taking the medication, the only negative side effects from abilify at all other than I gained 10 pounds and I developed a rash in the winter. I didn't have the rash when I first started abilify and it didn't show up until winter, so at first I thought maybe it was because of the dry weather. I never had a rash like that before I started taking abilify, though, even in the winter, and now I'm pretty sure it's because of the abilify.

After I stopped taking abilify, I noticed it was harder for me to accomplish as much and I think it's because abilify was helping me a lot with focus and motivation. I was considering changing my mind about quiting abilify because it helped a lot with mood, energy, focus, motivation, and sleep with no negative psychological effects like anxiety or anything like that. However, I did some more googling on rashes caused by abilify and some sources said a rash caused by abilify is a sign of an allergic reaction and that means you should discontinue use and call a doctor.

I already started weaning off a while ago, so I guess that much is good if I am indeed allergic to it. I was wondering, though, if I'm allergic to it, if I called a doctor, what kind of treatment would/should I receive? Some kind of antihistimine? Does it matter as long as it doesn't seem to effect my vital signs or cause anxiety?

Well anyway, I probably don't need to worry a lot since I don't seem to have too bad of a reaction other than the rash, but I was just wondering if I should be taking some kind of treatment for the allergies to abilify until I can get off it completely. Has anyone else had any experience with this or something similar?

Link to comment
Share on other sites

Yea I'm seeing my psychiatrist this Friday and I want to talk to him and my endocrinologist about this medication. I'm more worried about it effecting my metabolism, insulin, and blood sugar than the rash, though.

The main reason I'm so worried about it effecting my metabolism is because I've read a lot of things online linking mental disorders to metabolic disorders. Also, since I have pcos (hormone disorder), which is also usually linked to metabolic disorders, I'm afraid of taking medication that could reduce the function of my metabolism or raise blood sugar. It sounds to me like antidepressants and antipsychotics could be treating a symptom of a metabolic disorder while making the actual cause/metabolic disorder worse.

Link to comment
Share on other sites

I haven't seen anything much suggesting pcos itself to be the cause of MI symptoms, other than possibly depression. If you're concerned that might be the case, that would be an issue probably best raised with your gyn and endo.

Did you just decide to take yourself off of abilify, or did you let your pdoc know what you were up to. It kind of sounds like it was the former, which is never a good idea.

From the description you give, it doesn't sound to non-MD me like the rash you had was likely to have had anything to do with the abilify. But if you're concerned, you should mention it to your pdoc, and see what he or she has to say.

I understand your concerns about weight gain and insulin levels and such. But 10lbs isn't likely enough to have significant impact on your health, especially considering how much good abilify seems to have done you. I'm wondering if any changes in your bloodwork caused these concerns, or if they resulted solely from your reading?

I think allergic reactions to abilify are rare. At any rate, I can't think of a single example of one, in all the time I've been hanging around here.

Link to comment
Share on other sites

Thanks for the input.

I think the rash might be a withdrawal symptom. It didn't show up until after I reduced the dosage. weird.

Yea the doctors and psychs know. They said it was alright for me to try to go off. I'm wondering if I should stay on, though, since it seems to be easier to handle things with it. This is the first time I've been prescribed a psych med intended for long term use. I think I'm just being too paranoid about long term side effects and probably shouldn't worry so much. The primary reason I decided wasn't really for side effects, although I have been worrying about them. It's just I don't think I have anxiety. It did seem to help my sleep and motivation, though, without any psychiatric problems as side effects. Maybe I do have a little anxiety from the depression withdrawal symptoms, though. I think it makes me worry about causes of depression more than usual.

Link to comment
Share on other sites

I think that if it was helping that much, you should consider staying on it even with the rash. I doubt you're having an allergic reaction (and it may just go away), but even if you are, it's not anything life threatening. Now if you started swelling up, having your throat close, or difficulty breathing that would be a whole other thing, and you would need to stop the medication. But given that that is not the case, you may simply need some Benadryl or something. Of course this is all up to your pdoc.. but it's something to think about.

Link to comment
Share on other sites

You could always talk to your pdoc about taking less if you are worried about physical effects. I know that with many medications, such effects are dose related. Not sure about Abilify (though I've taken it for over 3 years, I should know). Anyway, I used to take 10mg, and I now take 5. I'm doing as well as or better than I did at 10mg. The reason I reduced the dose was a very bad depression, and my pdoc thought a lower dose might be more activating, which it was.

Link to comment
Share on other sites

You could always talk to your pdoc about taking less if you are worried about physical effects. I know that with many medications, such effects are dose related. Not sure about Abilify (though I've taken it for over 3 years, I should know). Anyway, I used to take 10mg, and I now take 5. I'm doing as well as or better than I did at 10mg. The reason I reduced the dose was a very bad depression, and my pdoc thought a lower dose might be more activating, which it was.

Thanks. I'm trying 5 mg right now. After a month or so if I still don't feel as good as I did on 10, I might increase it again.

I talked to my doctor yesterday but I forgot to mention the rash. I didn't have it until after I stopped taking abilify, so my guess is still that it had something to do with that since I never had a rash like this before in my life, even if other people don't think so.

Link to comment
Share on other sites

Hold on. One of your biggest reasons for tapering down the Abilify (apparently without telling your pdoc beforehand) was the rash, and you didn't mention it in your last appointment?

AFAIK, rashes have never been connected with any antipsychotic. I've certainly never heard of anyone getting a rash while taking Abilify. They are a fairly common skin condition, especially in the winter, so I find it difficult to connect the two. The only thing I can think of is that the Abilify may have gotten you to go outside more often - which is not a bad thing at all.

Link to comment
Share on other sites

I wasn't completely sure if I needed abilify or not especially since it was prescribed for anxiety and not depression. I decided to go off it because I didn't think I had an anxiety problem, but it seemed to help with depression. I decided it would be better for me to stay on since it made me less depressed and talked to the doctor about it and he agreed, so I'm going back on it. He said to stay on 5mg for a month and increase if I need it after that.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...